Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 278, NWS Des Moines, IA

July 3, 2001Hancock County, Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2001, 3:11 AM CDT for Hancock County, Kossuth County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 3, 2001, 3:11 AM CDT (08:11 UTC)
Expired
Jul 3, 2001, 3:50 AM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hancock County, IA, Kossuth County, IA

The radar

The Des Moines radar (KDMX), 163 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:25 AM CDTHail 1Titonka, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 030812
SVRDSM

IAC081-109-030850-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
311 AM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTH CENTRAL IOWA
  EAST CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 350 AM CDT

* AT 307 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHWEST OF BRITT...OR ABOUT 43 MILES
  WEST OF MASON CITY...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTH OF BRITT AROUND 320 AM
  NEAR GARNER AROUND 340 AM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4336 9411 4302 9412 4293 9351 4324 9350
          4326 9397

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:45 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 3, 1:45 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
145 AM CDT TUE JUL 3 2001

IN THE LARGE SCALE...STRONG UPR TROF VCNTY HUDSON BAY FCST TO
AMPLIFY THIS FCST PD SHIFTING UPR FLOW FM NW TO MORE NORTHERLY OVR
UPPER MIDWEST. COLD FNT AHEAD OF NEXT CANADIAN HI FCST TO MOVE THRU
CWA TONIGHT AND EARLY WEDNESDAY.

FCST CHALLENGE WILL BE PCPN CHC/S PRIOR TO FROPA.  MESO-ETA AND AVN
BOTH AGREE IN MOVG MCS INTO SRN CWA BY 12Z AND THEN SE BY NOON.  MCS
OVR NE SHUD MOVE SE ALONG INSTABILITY AND MOISTURE AXIS INTO SRN
IA.  MESO-HI OVR SUX AT 06Z SHUD BLD SE INTO ALONG WITH MCS REACHING
SC IA BY 15Z.    WL FCST CATEGORICAL POPS SRN ZONES THIS MORNING AND
SCT TO WDLY SCT NRN ZONES. IMPACT OF MCS OF ON IA/S TSTM CHCS THIS
AFTERNOON NEXT QUESTION.  BOTH AVN AND ETA SUGGEST MESO-HI OVR IA
TDY AND BOUNDARY OVR SRN IA. SCT TSTMS ARE PSBLY VCNTY BOUNDARY THIS
AFTERNOON IF HEATING OCCURS WHICH IT SHUD.   WILL KEEP TSTM CHC/S
SRN ZONES.  WILL KEEP NRN ZONES DRY WHICH SHUD BE WELL TO THE NORTH
OF ACTIVE BOUNDARIES.

CANADIAN HIGH BLDS S INTO MS VLY WED AND THU REACHING ERN IA BY 00Z
FRIDAY ACCORDING TO 00Z AVN.  WL DROP POPS ON WEDNESDAY AS HIGH BZLDS
IN.  SOME QUESTION IN AMOUNT OF COOLING WITH CANADIAN AMS.  SHUD BE
PLENTY OF SUN WED AND THU ALLOWING HI SUN ANGLE TO GO TO WORK.  WILL
FCST NEAR GUIDANCE OR SLIGHTLY ABOVE.

.DSM...NONE

JOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:23 PM CDTSevere Thunderstorm WarningDMXMadison, Warren52 min
Jul 3, 3:47 PM CDTSevere Thunderstorm WarningDMXClarke48 min
Jul 3, 4:20 PM CDTSevere Thunderstorm WarningDMXWarren40 min
Jul 3, 4:33 PM CDTSevere Thunderstorm WarningDMXRinggold22 min
Jul 3, 4:46 PM CDTSevere Thunderstorm WarningDMXMarion39 min
Jul 3, 4:52 PM CDTSevere Thunderstorm WarningDMXLucas28 min
Jul 3, 5:01 PM CDTSevere Thunderstorm WarningDMXClarke19 min
Jul 3, 5:05 PM CDTSevere Thunderstorm WarningDMXDecatur40 min
Jul 3, 5:29 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion31 min
Jul 3, 5:48 PM CDTSevere Thunderstorm WarningDMXDecatur32 min
Jul 3, 6:03 PM CDTSevere Thunderstorm WarningDMXRinggold32 min
Jul 3, 6:23 PM CDTSevere Thunderstorm WarningDMXDecatur42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.